Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 222, NWS Mobile, AL

August 20, 1997Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 20, 1997, 7:49 PM CDT for Mobile County, Alabama. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 20, 1997, 7:49 PM CDT (00:49 UTC)
Expired
Aug 20, 1997, 8:45 PM CDT
In force
56 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Mobile County, AL

The radar

The Mobile radar (KMOB), 4 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 8:05 PM CDTThunderstorm Wind 50Theodore, ALSeveral trees and power lines were blown down along the Dog River.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1997-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3252 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1997-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3252 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 210051 RRA
SVRMOB
ALC097-210145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
749 PM CDT WED AUG 20 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  845 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...MOBILE COUNTY
 
AT 745 PM CDT MOBILE DOPPLER RADAR SHOWED A CLUSTER OF SEVERE
THUNDERSTORMS FROM NEAR CHUNCHULA TO WEST OF TILLMANS CORNER.
 
THE STORMS WERE MOVING EAST SOUTHEAST AT 25 MPH AND WILL AFFECT MOST OF
CENTRAL MOBILE COUNTY THROUGH 830 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VER"Y HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:48 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Aug 20, 2:48 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
245 PM CDT WED AUG 20 1997

LTST SFC ANAL SHOWS CLD FRNT OVR LWR TN VLY.  TEMPS N OF FRNT ARE
CURNTLY IN THE MID TO UPR 70S ALTHO DP/S HAVEN'T STARTED TO DROP YET.
H8-H5 FLO IS CURRNTLY PARALLEL TO FRNTL BNDRY BUT BOTH 12Z ETA AND
NGM PROG GUD H8-H5 NWLY FLO AND CAA CONTG FRM 12 HRS THRU 48 HRS.
FRNT SHUD HAVE NO TROUBLE REACHG GLF CST AND MOVG WELL OUT INTO GLF.
LIKE PAST WEEK H5-H2 DYNMCS STAY WELL N OF FA OVR OH VLY.  ATMOS IS
MOIST AND UNSTBL HWVR AND CUD SEE SOME STRNG TSRA OVR FA THRU NXT 12
HRS.  CURRNT KMOB 88D SHOWG SCTD TSRA MOVG SE THRU NRN PART OF FA.
FWC AND FAN TEMPS START TO DIVERGE AS FRNT REACHES CST.  STAYD CLOSE
TO FAN TEMPS AND AGREE WITH GUIDNC THAT POPS WILL DECRS DRAMATICALLY
WITH FROPA.

OVER THE CSTL WATERS RDG STARTS TO FLATTEN AND MOV E AS TROF OVR ERN
US DEEPENS.  SWLY WNDS WILL VEER TO WLY BY 00Z THURS AND THEN NWLY
WITH FROPA BY 18Z.  WITH TIG|HT GRADIENT WNDS WILL BE 15 TO 20 KTS.

MOB 71/90/66/88 4200  PNS 74/91/69/90 4200
DTS 73/89/63/87 4100  EVR 71/89/65/89 3100 37

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:56 PM CDTSevere Thunderstorm WarningMOBBaldwin49 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.